Georgia, 2006

Flash Flooding in Georgia, August 24, 2006

August 24, 2006 · NWS CHS · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 2:12 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 24, 2:12 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT THU AUG 24 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...WEAK FRNTL BNDRY DRAPED
ACROSS THE CWA THIS AFTN TO PRETTY MUCH WASH OUT TONIGHT AS WEAK
HIGH PRES BUILDS IN FROM THE N. RAIN CHANCES LOOK TO DIMINISH FROM N
TO S TONIGHT AS DRIER AIR WORKS IN AT THE MID LVLS. THUS...WILL HOLD
ON TO THE DECREASING TREND OF POPS...STARTING WITH 40S N/60S S
DECREASING TO 20S N/30S S BY LATE TONIGHT. LOWS WILL RANGE FROM
AROUND 70 INLAND TO MID 70S NEAR THE COAST. MID LVL DRY AIR
CONTINUES TO FUNNEL INTO THE AREA TOMORROW...ALTHO THE WRF IS MORE
AGRESSIVE WITH THIS THAN THE GFS. THUS...WILL MAINTAIN THE 20S N/40S
S POP SCHEME WE CURRENTLY HAVE ADVERTISED. DESPITE AN ONSHORE
FLOW...A BIT MORE SUN WILL ALLOW HIGHS TO REACH NEAR TO SLGTLY ABOVE
NORMAL LVLS...IN THE UPPER 80S TO AROUND 90 AWAY FROM THE COAST.
WILL CONFINE SLGT CHC POPS TOMORROW NIGHT TO AN AREA MAINLY S OF A
BEAUFORT TO SPRINGFIELD TO METTER LINE. LOWS WILL GENERALLY BE IN
THE UPPER 60S TO LOWER 70S. &&

.LONG TERM /SATURDAY THROUGH FRIDAY/...HIGH PRESSURE STARTS BUILDING
IN BRINGING IN DRIER AIR FOR MOST OF THE CWA. MOST OF THE MOISTURE
GETS PUSHED TO OUR SOUTH THUS HAVE LOWERED POPS TO SLIGHT CHC FOR
SATURDAY AFTERNOON. MOST OF THE CONVECTION THAT COULD DEVELOP ON
SATURDAY WILL MAINLY BE DIURNAL AS UPPER LVL DYNAMICS WILL NOT BE A
MAJOR FACTOR AS UPPER LEVEL RIDGE LINGERS OVER THE AREA...THEREFORE
HAVE REMOVED POPS FOR SATURDAY NIGHT.

SUNDAY...MODELS SHOWING MOISTURE STARTING TO STREAM UP INTO THE
SOUTHERN PART OF THE REGION AS UPPER RIDGE REMAINS OVER THE AREA.
HAVE INCREASED POPS TO CHC FOR THE GA COUNTIES WHILE KEEPING A
SLIGHT CHC FOR THE SC COUNTIES. A COLD FRONT WILL START TO APPROACH
THE AREA FROM THE WEST EARLY NEXT WEEK. HAVE CHC POPS ACROSS THE
BOARD THROUGH WEDNESDAY AND THURSDAY TO ACCOUNT FOR THE INCREASE IN
MOISTURE AND SOUTHERLY FLOW...LOWERED TO SLIGHT CHC FOR FRIDAY AS
THE FRONT WILL BE THROUGH THE AREA AND DRIER AIR STARTS FILTERING IN
FROM THE NORTH.
&&

.MARINE...FRNTL BNDRY LINGERING ACROSS THE MARINE AREA THIS AFTN TO
WASH OUT TONIGHT. THEREAFTER...HIGH PRES TO THE N WILL MAKE FOR A
MAINLY ONSHORE FLOW THRU TOMORROW NIGHT. HOWEVER...A WEAK PRES GRAD
WILL LEAD TO WINDS AOB 15 KT WITH SEAS AOB 3 FT.

A WEAK AREA OF HIGH PRESSURE OVER THE ATLANTIC WILL BRING IN LIGHT
ONSHORE FLOW FOR THE WEEKEND AND INTO THE FIRST PART OF THE WEEK.
SEAS WILL AVERAGE 2 TO 3 FEET. TUESDAY INTO WEDNESDAY SEAS AND WINDS
WILL INCREASE SLIGHTLY MAINLY IN THE OUTER WATERS AS WINDS VEER WITH
THE APPROACHING FRONTAL SYSTEM OUT WEST.
&&

.AVIATION...TERMS QUIET FOR THE MOMENT BUT MORE SH/TSTMS ARE
POSSIBLE THIS AFTN/EVE...ESPCLY AT KSAV...AS A FRNTL BNDRY LINGERING
ACROSS THE AREA AND SOME U/L ENERGY COMBINE TO ENHANCE ACTIVITY.
CONDITIONS SHUD BE VFR OUTSIDE OF ANY PRECIP. HOWEVER...DECENT LOW
LVL MOISTURE AROUND TONIGHT DUE TO THE ONSHORE FLOW AND TDA/S RAINS
WILL PROMOTE FOG DVLPMNT. FOR NOW WILL FCST MVFR VSBYS AND LET LATER
FCSTRS RE-ASSESS THE NEED FOR WORSE CONDITIONS FOR THE 00Z/06Z TAFS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

RJB/PAY/REV
Hazardous weather outlook, Aug 24, 3:18 AM EST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
418 AM EDT THU AUG 24 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-251000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
418 AM EDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAVY RAINFALL...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND TO THE SOUTH OF A SLOW MOVING FRONTAL BOUNDARY
TODAY. MANY OF THE THUNDERSTORMS ARE EXPECTED TO PRODUCE VERY HEAVY
DOWNPOURS...POSSIBLY CAUSING MINOR TEMPORARY FLOODING WITH STANDING
WATER ON ROADWAYS AND IN LOW LYING AREAS. A FEW OF THE STORMS MAY
ALSO BECOME STRONG WITH BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 24, 1:04 PM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT THU AUG 24 2006

SCZ043-241900-
INLAND COLLETON-
204 PM EDT THU AUG 24 2006

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 300 PM
EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM EHRHARDT TO CANADYS...MOVING
SOUTHEAST AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ASHTON...COLLETON...COTTAGEVILLE...HENDERSONVILLE...
ISLANDTON...LODGE...PADGETTS...RITTER...ROUND O...RUFFIN...SMOAKS...
WALTERBORO...WHITE HALL AND WILLIAMS THROUGH 300 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG THE LEADING EDGE
OF THESE STORMS...AS WELL AS EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
TORRENTIAL RAINFALL. BE PREPARED FOR PONDING OF WATER ON ROADS...AS
WELL AS MINOR FLOODING OF LOW-LYING AREAS DUE TO THE SLOW MOVEMENT
OF THESE STORMS.

JRL
Special weather statement, Aug 24, 3:25 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
425 PM EDT THU AUG 24 2006

GAZ088-242130-
SCREVEN-
425 PM EDT THU AUG 24 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 530 PM
EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SYLVANIA...NEARLY
STATIONARY.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ALTMAN...CAPTOLO...HILLTONIA...HUNTERS...NEWINGTON...
SYLVANIA AND WOODCLIFF THROUGH 530 PM EDT.

THE PRIMARY THREATS WITH THESE STORMS WILL BE EXCESSIVE
CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH...AND
TORRENTIAL RAINFALL. DOPPLER RADAR INDICATES AS MUCH AS THREE INCHES
OF RAIN HAS FALLEN DURING THE LAST TWO HOURS. BE PREPARED FOR MINOR
FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.

JRL
Special weather statement, Aug 24, 3:40 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT THU AUG 24 2006

GAZ101-242130-
EFFINGHAM-
440 PM EDT THU AUG 24 2006

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN EFFINGHAM COUNTY
THROUGH 530 PM EDT...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF CLYO...OR
ABOUT 8 MILES NORTH OF SPRINGFIELD...MOVING SOUTH AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CLYO...EGYPT...GUYTON...KILDARE...SHAWNEE...SPRINGFIELD AND
STILLWELL THROUGH 530 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED. IN ADDITION...TORRENTIAL RAINFALL WILL OCCUR...
RESULTING IN 2 TO 4 INCHES OF RAIN PER HOUR. MINOR FLOODING OF POOR
DRAINAGE AREAS IS EXPECTED.

JRL
Special weather statement, Aug 24, 4:26 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
526 PM EDT THU AUG 24 2006

GAZ114-242215-
TATTNALL-
526 PM EDT THU AUG 24 2006

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY THROUGH 615 PM
EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF ALTAMAHA...OR ABOUT
6 MILES SOUTH OF REIDSVILLE...MOVING NORTHEAST AT 10 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GLENNVILLE
AND MENDES THROUGH 615 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED WITH THIS STORM.
Special weather statement, Aug 24, 4:57 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT THU AUG 24 2006

GAZ137-138-242245-
INLAND LIBERTY-LONG-
557 PM EDT THU AUG 24 2006

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LONG COUNTY AND
NORTHERN LIBERTY COUNTY THROUGH 645 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 7 MILES NORTHWEST OF GUM BRANCH...OR ABOUT 12 MILES
NORTHWEST OF HINESVILLE...MOVING NORTHEAST AT 5 MPH.

THIS WILL AFFECT AREAS IN AND AROUND...GUM BRANCH THROUGH 645 PM EDT.

HEAVY RAIN...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Aug 24, 6:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
704 PM EDT THU AUG 24 2006

GAZ140-141-242345-
COASTAL MCINTOSH-INLAND MCINTOSH-
704 PM EDT THU AUG 24 2006

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 745 PM
EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF COX...OR ABOUT 6 MILES
WEST OF DARIEN...MOVING EAST AT 5 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...COX...
DARIEN AND RIDGEVILLE THROUGH 745 PM EDT.

HEAVY RAIN...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 45 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Liberty

When
August 24, 6:25 PM EST to 7:00 PM EST
Where
Liberty County, Hinesville
Reported by
LAW ENFORCEMENT
Coordinates
31.807, -81.456 (the zone’s center; the record gives no point)

Several roads closed due to high water from flooding

Flash Flood, Liberty

When
August 24, 7:00 PM EST to 7:30 PM EST
Where
Liberty County, Hinesville
Reported by
LAW ENFORCEMENT
Coordinates
31.807, -81.456 (the zone’s center; the record gives no point)

2 to 4 feet of water over several roads in and around Hinesville. Numerous vehicles reported stalled out in high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529037, 5529038.